Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 697, NWS Norman, OK

July 23, 2017Caddo County, Comanche County, Grady County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Jul 23, 2017, 4:15 PM CDT for Caddo County, Comanche County, Grady County, Oklahoma. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2017, 4:15 PM CDT (21:15 UTC)
Expired
Jul 23, 2017, 5:00 PM CDT
In force
45 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Caddo County, OK, Comanche County, OK, Grady County, OK

The radar

The Altus AFB radar (KFDR), 89 km from the middle of the area, began a volume at 21:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 9.3 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2017-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 982 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2017-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
982 J/kg
Mixed-layer CIN
-187 J/kg
Mixed-layer LCL
1335 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
-36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

063 
WUUS54 KOUN 232115
SVROUN
OKC015-031-051-232200-
/O.NEW.KOUN.SV.W.0697.170723T2115Z-170723T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Norman OK
415 PM CDT SUN JUL 23 2017

The National Weather Service in Norman has issued a

* Severe Thunderstorm Warning for...
  Northeastern Comanche County in southwestern Oklahoma...
  Southwestern Grady County in central Oklahoma...
  Southeastern Caddo County in southwestern Oklahoma...

* Until 500 PM CDT

* At 415 PM CDT, a severe thunderstorm was located near Cyril, moving
  south at 10 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Elgin, Fletcher, Cyril, Sterling, Lake Ellsworth, northeastern Fort
  Sill and Acme.

This includes Interstate 44 between mile markers 51 and 69.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3494 9831 3490 9802 3471 9799 3476 9839
TIME...MOT...LOC 2115Z 348DEG 7KT 3486 9820 

HAIL...<.75IN
WIND...60MPH
 
$$

MAHALE
1 follow-up statement
334 
WWUS54 KOUN 232159
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
459 PM CDT SUN JUL 23 2017

OKC015-031-051-232209-
/O.EXP.KOUN.SV.W.0697.000000T0000Z-170723T2200Z/
Comanche OK-Grady OK-Caddo OK-
459 PM CDT SUN JUL 23 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN COMANCHE...
SOUTHWESTERN GRADY AND SOUTHEASTERN CADDO COUNTIES WILL EXPIRE AT 500
PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However gusty winds
and heavy rain are still possible with this thunderstorm.

LAT...LON 3494 9831 3490 9802 3471 9799 3476 9839
TIME...MOT...LOC 2159Z 348DEG 7KT 3478 9818 

$$

MAHALE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 2:36 PM CDT, 1 hour 39 minutes earlier.

Area forecast discussion, Jul 23, 2:36 PM CDT, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service Norman OK
236 PM CDT Sun Jul 23 2017

.DISCUSSION...
Given latest observation trends, we will leave the Heat
Advisory/Excessive Heat Warning going through early evening.

Well detailed meso-discussion issued with previous updated AFD
still holding to our thinking. For the OKC metro - storm chances
will be tied to the area of elevated showers moving southeast
from Enid. Added convergence associated with this activity, which
is tied to a weakening MCV from overnight convection, may allow
scattered showers and storms to develop near/over the OKC metro
and progress south and east into the early evening hours. Brief
heavy rain and strong wind gusts will be the main concerns along
with cloud to ground lightning. Two other areas of concentrated
convection we will look for will be over western north Texas into
southwest Oklahoma associated with deformation east of two MCVs
over the southern panhandle and southwest TX high plains. The
other area is south central and southeast Oklahoma where better
moisture profiles and terrain could yield more in the way of
widespread convective development late this afternoon through this
evening. DCAPE values and weak shear will be supportive of
localized damaging wind gusts with the deeper/more persistent
cores.

Heights quickly build Monday and Tuesday which will allow
temperatures to rise back well above average. Moisture will not be
going anywhere as well, so heat indices will once again yield
likelihood for heat advisory/excessive heat warnings across the
area by mid-week. Models still indicating another respectable
trough to progress around upper ridge and push another weak front
into the region Thursday-Friday. Along with taking the edge off
the heat, the front will also yield scattered thunderstorms.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  74  96  74  97 /  40  20  20  10
Hobart OK         74  97  75  99 /  40  30  20  10
Wichita Falls TX  74  97  74  99 /  50  30  20  10
Gage OK           68  96  72  98 /  30  20  20  10
Ponca City OK     72  96  74  98 /  20  10  10  10
Durant OK         75  94  73  97 /  50  30  20  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory until 8 PM CDT this evening for OKZ019-020-025-026-
     028-029-040-041-046-047-050>052.

     Excessive Heat Warning until 8 PM CDT this evening for
     OKZ030>032-042-043-048.

TX...None.
&&

12/11
Hazardous weather outlook, Jul 23, 3:25 PM CDT, 50 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
325 PM CDT Sun Jul 23 2017

OKZ004>048-050>052-TXZ083>090-242030-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
325 PM CDT Sun Jul 23 2017

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western
north Texas.

.DAY ONE...This Afternoon and Tonight...

.Heat...
Hot and humid conditions continue across the region. Heat index
values over 100 degrees will be common across much of central and
southern Oklahoma and north Texas. The most dangerous conditions
will be across southeast Oklahoma where the combination of hot
temperatures and high humidity will result in heat index values at
or above 110 degrees.

Please continue to practice good heat safety. Stay hydrated and
take breaks in the shade if you are working or playing outside.
Never leave children or pets along in vehicles. Look before
you lock!

.Thunderstorms...
Isolated to scattered thunderstorms are expected this afternoon
into the evening. There is a Marginal Risk of severe thunderstorms
across all of the area except northern Oklahoma. Gusty, damaging
wind gusts are the primary concern, along with locally heavy
downpours.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

.Heat...
After a brief dip to more seasonable temperatures, Monday and
Tuesday, temperatures from 95 to 105 degrees will return Wednesday
through the end of next week.

.Thunderstorms...
Thunderstorm chances may return late Thursday into Friday across
northern Oklahoma.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Jul 23, 3:11 PM CDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
311 PM CDT SUN JUL 23 2017

OKZ025-026-232045-
Oklahoma OK-Lincoln OK-
311 PM CDT SUN JUL 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR northeastern Oklahoma and
southwestern Lincoln Counties Until 345 PM CDT...

AT 309 PM CDT, a strong thunderstorm was located near Fallis, moving
southeast at 10 MPH.

HAZARDS INCLUDE...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...

Locations impacted include...
Harrah, Luther, Wellston and Warwick.

This includes Interstate 44 between mile markers 148 and 161.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3546 9716 3569 9724 3573 9716 3572 9714
      3573 9714 3577 9705 3558 9687
TIME...MOT...LOC 2009Z 332DEG 8KT 3574 9715

11
Special weather statement, Jul 23, 3:43 PM CDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
343 PM CDT SUN JUL 23 2017

OKZ025-026-232100-
Oklahoma OK-Lincoln OK-
343 PM CDT SUN JUL 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR southeastern Oklahoma and
southern Lincoln Counties Until 400 PM CDT...

AT 339 PM CDT, the leading edge of strong and gusty thunderstorm
winds extended along a line extending from near Chandler to 3 miles
east of Jones, moving south at 20 MPH. The storms producing these
strong winds, extending from near Luther to Chandler will move
slowly south and east, producing very heavy rain.

HAZARDS INCLUDE...
Wind gusts to 50 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3558 9671 3542 9733 3562 9736 3575 9683
TIME...MOT...LOC 2039Z 351DEG 16KT 3568 9689 3556 9723

11
Special weather statement, Jul 23, 4:07 PM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
407 PM CDT SUN JUL 23 2017

OKZ050-232130-
Love OK-
407 PM CDT SUN JUL 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR eastern Love County Until 430 PM
CDT...

AT 406 PM CDT, a strong thunderstorm was located 4 miles southwest of
Marietta, moving south at 10 MPH.

HAZARDS INCLUDE...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...

Locations impacted include...
Marietta and Thackerville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3376 9719 3382 9721 3385 9717 3390 9718
      3392 9721 3391 9724 3387 9725 3387 9726
      3395 9725 3401 9706 3386 9700 3384 9704
      3386 9707 3385 9709 3382 9705 3380 9709
      3374 9709 3372 9711 3372 9714
TIME...MOT...LOC 2106Z 348DEG 7KT 3387 9715

MAHALE

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 3:11 PM CDTSpecial Weather StatementOUNLincoln34 min
Jul 23, 3:43 PM CDTSpecial Weather StatementOUNLincoln17 min
Jul 23, 3:53 PM CDTSevere Thunderstorm WarningOUNLincoln33 min
Jul 23, 4:07 PM CDTSpecial Weather StatementOUNLove23 min
Jul 23, 4:14 PM CDTSevere Thunderstorm WarningOUNCleveland, Grady, McClain46 min
Jul 23, 4:17 PM CDTSevere Thunderstorm WarningOUNCleveland, Pottawatomie43 min
Jul 23, 4:19 PM CDTSevere Thunderstorm WarningOUNJackson, Kiowa26 min
Jul 23, 4:22 PM CDTSevere Thunderstorm WarningOUNLincoln, Pottawatomie, Seminole38 min
Jul 23, 4:37 PM CDTSpecial Weather StatementOUNWashita23 min
Jul 23, 4:48 PM CDTSpecial Weather StatementOUNCaddo27 min
Jul 23, 4:56 PM CDTSevere Thunderstorm WarningOUNCleveland, Pottawatomie49 min
Jul 23, 4:58 PM CDTSevere Thunderstorm WarningOUNWashita47 min
Jul 23, 5:00 PM CDTSpecial Weather StatementOUNComanche30 min
Jul 23, 5:02 PM CDTSpecial Weather StatementOUNSeminole28 min
Jul 23, 5:14 PM CDTSevere Thunderstorm WarningOUNHughes, Pontotoc, Seminole46 min
Jul 23, 5:29 PM CDTSpecial Weather StatementOUNKiowa31 min
Jul 23, 5:37 PM CDTSevere Thunderstorm WarningOUNCleveland, Garvin, McClain, Pottawatomie19 min
Jul 23, 5:38 PM CDTSpecial Weather StatementOUNBeckham37 min
Jul 23, 5:39 PM CDTSpecial Weather StatementOUNGrady36 min
Jul 23, 5:42 PM CDTSevere Thunderstorm WarningOUNBeckham48 min
Jul 23, 5:43 PM CDTSpecial Weather StatementOUNKiowa32 min
Jul 23, 5:49 PM CDTSevere Thunderstorm WarningOUNKiowa41 min
Jul 23, 5:50 PM CDTSpecial Weather StatementOUNMcClain25 min
Jul 23, 5:59 PM CDTSpecial Weather StatementOUNGarvin, Pontotoc31 min
Jul 23, 6:09 PM CDTSevere Thunderstorm WarningOUNCaddo, Kiowa51 min
Jul 23, 6:10 PM CDTSevere Thunderstorm WarningOUNCoal, Hughes, Pontotoc22 min
Jul 23, 6:15 PM CDTAreal Flood AdvisoryOUNBeckham3 hr
Jul 23, 6:20 PM CDTSpecial Weather StatementOUNRoger Mills25 min
Jul 23, 6:20 PM CDTSevere Thunderstorm WarningOUNCaddo, Grady40 min
Jul 23, 6:29 PM CDTAreal Flood AdvisoryOUNKiowa3 hr
Jul 23, 6:30 PM CDTSpecial Weather StatementOUNAtoka, Carter, Coal, Johnston30 min
Jul 23, 6:45 PM CDTSpecial Weather StatementOUNRoger Mills30 min
Jul 23, 6:54 PM CDTAreal Flood AdvisoryOUNCaddo, Kiowa3 hr
Jul 23, 6:59 PM CDTSevere Thunderstorm WarningOUNAtoka, Coal, Johnston46 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.